Lenalidomide-Associated Oral Pigmentation: A Case Report

Read full text
Authors: André Luís Santana de Freitas, Fabiana Gomes Cardoso Pereira de Sousa, Cléverson Teixeira Soares, Rosane Rezende de Souza Giuliani, Andresa Borges Soares
Cited by: 1
References: 13

Abstract

BACKGROUND: Lenalidomide is an immunomodulatory agent widely used in the treatment of multiple myeloma and is generally associated with a favorable safety profile. Although pigmentary alterations such as cutaneous hyperpigmentation and hair repigmentation have been reported, oral mucosal involvement remains poorly documented. CASE PRESENTATION: An 80-year-old Black female with multiple myeloma undergoing lenalidomide therapy presented with asymptomatic brown macules on the tongue, hard palate, bilateral buccal mucosa and gingiva. Histopathological examination of an incisional biopsy on the tongue revealed many fine granular, brownish pigmentation of approximately the same size throughout all epithelial layers, as well as collagen fibers, vascular walls, neural tissue, and skeletal striated muscle. These findings represent an unusual pattern of pigment distribution not previously described in patients under lenalidomide therapy. CONCLUSION: This case emphasizes the need for thorough oral examination in patients undergoing lenalidomide therapy, as early recognition of drug-induced pigmentation is essential for proper diagnosis and management.

Fields of Study & Subjects

Multiple Myeloma Research and Treatments Oral health in cancer treatment Oral and gingival health research

Publication details

Journal / source
Head and Neck Pathology
Publisher
Springer Science and Business Media LLC
Volume
20
Issue
1
Publication date
24 July 2026
Language
EN